Alert archive / Arizona / Dust Storm Advisories in 2021

Dust Storm Advisory 36, NWS Phoenix, AZ

August 11, 2021Yuma County, Arizona; Imperial County, California

NWS Phoenix, AZ issued this dust storm advisory at Aug 11, 2021, 2:01 PM MST for Yuma County, Arizona; Imperial County, California. It was in force for 59 min.

The area

The counties it named.

The facts

Issued
Aug 11, 2021, 2:01 PM MST (21:01 UTC)
Expired
Aug 11, 2021, 3:00 PM MST
In force
59 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Yuma County, AZ, Imperial County, CA

The radar

The Yuma radar (KYUX), 46 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm advisory went out at Aug 11, 11:31 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 11, 11:31 AM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1131 AM MST Wed Aug 11 2021

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Upper level disturbances will produce favorable conditions for
showers and isolated thunderstorms across the region most days.
Thunderstorms are favored to move through areas west of Phoenix
later today. Primary threats with any storms remains strong winds
blowing dust, and flash flooding the primary threats. Rain
chances decrease towards the end of the workweek, although
do not completely diminish, and then increase again for this
weekend. Persistent humid conditions and periods of cloudy skies
will help keep afternoon temperatures near or slightly below
normal most days.

&&

.DISCUSSION...
Activity continues to wind down across southeastern California
and southwestern Arizona with mostly light showers in the area.
Runoff from earlier storms has abated but may pose an isolated
concern for a few. Farther east, isolated showers and thunderstorms
have developed over the southeastern side of the Phoenix metro,
the Four Peaks, and areas around Gila County. The storms formed
within the main axis of moisture advection where precipitable
water values have increased to 1.70 to 1.90 inches on the SPC
mesoanalysis. Abundant moisture is suitable for heavy rain but
cells on radar appear to be moving fast enough to limit rainfall
rates to 0.50-1.00 inches per hour. However, any training and/or
orographic enhancement may lead to localized higher rates that may
create flash flooding (particularly over any wildfire burn scars).

Stepping back, RAP mesoanalysis, water vapor imagery, and current
MRMS reflectivity scans show cyclonic flow over the region with a
midlevel low sitting over central Arizona. This feature, responsible
for much of the activity over the last 24-48 hours, has moved
relatively little since arriving yesterday. If hi-res guidance pans
out, this feature will be slow to leave with only a slight location
adjustment towards southwestern AZ over the next day or so. This
progression will once again favor afternoon and evening thunderstorms
to develop over the eastern Arizona terrain and northwestern AZ
today. Hi-res ensemble guidance shows this well, with convection
later moving towards the lower Colorado River area, SE Ca and SW
AZ. The main threats with storms will remain heavy rain capable
of producing flash floods, as well as outflow winds capable of
blowing dust depending on recent rainfall. The threat for strong
damaging thunderstorm winds is relatively lower with 30-50% chance
for gusts exceeding 35 mph and a 10% chance or less for gusts
above 60 mph.

Signals for storms closer to the Phoenix area are less clear but
cannot be ruled out depending outflows and/or a slight change in
the low’s position. As the influence of the aforementioned low
wanes Thursday, afternoon storms are favored to develop over the
more traditional areas, such as the Mogollon Rim, with the possibility
for activity to move off the higher terrain. Confidence for a
completely dry day or two in the CWA is low, but Friday seems
poised to be the quietest period of the forecast, as a H5 ridge
strengthens over the Southwest late this week. A moist atmosphere
and embedded upper level waves and disturbances within the synoptic
circulation will keep storm chances in the forecast with PoPs
somewhere in the 15-50% most days through at least Tuesday.
Temperatures are forecast to remain 2-5 degrees below seasonal
normal across south-central AZ while warming a bit more into the
105-110 degree range along the Colorado River and southeastern
California.

&&

.AVIATION...Updated at 1831Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

The showers/TS that impacted the PHX area have now weakened/moved
off well to the NE, with just some SCT mid-level cloud decks now
affecting the terminals. Another round of showers and storms are
expected across the high terrain this afternoon and evening, but at
this time are not expected to impact the Phoenix terminals. Winds
should also turn mostly out of the west southwest this afternoon,
lasting into the evening hours, with a rather typical switch to
easterly late this evening/overnight (with extended periods of
light/variable winds possible). An earlier-than-usual switch to
westerly winds can be expected on Thursday with convective activity
likely to hold off until at least early evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

CIGS to to mainly limited to FEW-SCT mid/high-level decks through
the TAF period. South to southeasterly will be the favored wind
direction through the TAF period. There will be a slight chance of
another round of showers and storms approaching KBLH from the
northeast later today, but confidence is too low to include mention
in TAF.

&&

.FIRE WEATHER...
Friday through Tuesday:
Shower and storm activity may be a little more quiet on Friday but
conditions will remain favorable for activity most days. Any
storms or showers that develop will likely produce heavy rain that
could lead to flash flooding. RH values also remain elevated with
periodic influxes of moisture and below normal temperatures in
most places. Min RH will fall into the 25-35% range most days
while overnight recoveries 50+ percent for most areas. Winds will
favor typical diurnal/terrain influences most days.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...12
AVIATION...Percha/Kuhlman
FIRE WEATHER...12

In the hours before

Special weather statement, Aug 11, 1:01 PM MST, 1 hour before
Special Weather Statement
National Weather Service Phoenix AZ
101 PM MST Wed Aug 11 2021

AZZ532-535-536-112100-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
101 PM MST Wed Aug 11 2021

...Strong thunderstorms will impact portions of southern Yuma County
through 200 PM MST...

At 1257 PM MST, Doppler radar was tracking several strong
thunderstorms over far southern Yuma County with very slow movement.

HAZARD...Winds to 40 mph. Locally heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. The heavy rain could cause flooding of
         local streets and low lying areas. Motorists on Interstate
         8 could experience sudden strong wind gusts and reduced
         visibility.

Locations impacted include...
Yuma, Somerton, Gadsden, Fortuna Foothills, San Luis, Wellton,
Tacna, and Mohawk.

This includes the following highways...
AZ Interstate 8 between mile markers 1 and 56.
AZ Route 95 between mile markers 29 and 36.
AZ Route 195 between mile markers 5 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3248 11477 3249 11480 3260 11477 3272 11461
      3276 11371 3230 11360
TIME...MOT...LOC 1957Z 233DEG 4KT 3261 11450

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:23 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 10, 5:35 PM MSTSpecial Weather StatementPSR40 min
Aug 10, 5:51 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 10, 5:55 PM MSTSpecial Weather StatementPSRLa Paz50 min
Aug 10, 6:30 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma45 min
Aug 10, 6:36 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa4 hr
Aug 10, 7:15 PM MSTDust Storm WarningPSRLa Paz, Yuma60 min
Aug 10, 7:26 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa, Yuma49 min
Aug 10, 7:33 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Yuma4 hr
Aug 10, 7:43 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal, Yuma62 min
Aug 10, 8:18 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma57 min
Aug 10, 8:38 PM MSTDust Storm WarningPSRLa Paz, Yuma52 min
Aug 10, 9:08 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Yuma6 hr
Aug 10, 9:12 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Yuma6 hr
Aug 10, 9:23 PM MSTSpecial Weather StatementPSRYuma97 min
Aug 10, 9:42 PM MSTDust Storm WarningPSRYuma93 min
Aug 10, 10:35 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa, Yuma6 hr
Aug 11, 12:01 AM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Yuma5 hr
Aug 11, 2:00 AM MSTAreal Flood AdvisoryPSRGila3 hr
Aug 11, 3:29 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 11, 4:33 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 11, 6:06 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 11, 6:11 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 11, 6:15 AM MSTAreal Flood AdvisoryPSRGila, Maricopa3 hr
Aug 11, 7:30 AM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa6 hr
Aug 11, 7:46 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 11, 8:12 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal6 hr
Aug 11, 9:13 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 11, 1:01 PM MSTSpecial Weather StatementPSRYuma59 min
Aug 11, 1:29 PM MSTAreal Flood WarningPSRMaricopa6 hr
Aug 11, 1:43 PM MSTAreal Flood WarningPSRGila4 hr
Aug 11, 1:49 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 11, 2:17 PM MSTSevere Thunderstorm WarningPSRYuma43 min
Aug 11, 3:02 PM MSTFlash Flood Warning Considerable damage threatPSRYuma4 hr
Aug 11, 3:11 PM MSTSpecial Weather StatementPSR64 min
Aug 11, 3:29 PM MSTSpecial Weather StatementPSRMaricopa46 min
Aug 11, 3:34 PM MSTSpecial Weather StatementPSR56 min
Aug 11, 3:44 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 11, 3:47 PM MSTAreal Flood AdvisoryPSRMaricopa14 min
Aug 11, 3:50 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 11, 4:01 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 11, 4:33 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 11, 4:44 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal61 min
Aug 11, 4:56 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 10, 9:54 PM MSTFlash Flood Warning Considerable damage threatPSRRiverside86 min
Aug 10, 11:16 PM MSTSpecial Weather StatementPSRImperial74 min

Nearby

Dust Storm Advisories in Arizona, 2021Dust Storm Advisories in California, 2021Every dust storm advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.